MORE than half of flu patients in Japan showing abnormal behaviour had taken the drug Tamiflu, but it was not clear if there was a causal link between the drug and their actions, a government report says.
Japan is investigating whether there is any link between Tamiflu, made by Roche, and neuropsychiatric problems after more than 100 people, mostly young, showed erratic behaviour such as jumping from buildings after taking the drug.
There have been eight cases of deaths after abnormal or possibly abnormal behaviour.
Tamiflu can treat symptoms of regular seasonal influenza and is seen as one of the best defences against a possible bird flu pandemic.
The Health Ministry report said that of 137 patients who had shown abnormal behaviour, 82 had taken Tamiflu, while 52 had not.
But the report, compiled by a group of doctors and other health experts, said their figures were difficult to assess because it was not clear what percentage of all influenza patients had been prescribed Tamiflu.
The report also said the number of patients showing abnormal behaviour did not drop after the Government warned in March against prescribing Tamiflu to those aged 10 to 19.
A Health Ministry official said that the study had been inconclusive but that a separate group of doctors and experts would present their own study later in the month.
“We hope to reach some kind of conclusion at that time,” he said.
Roche and its Japanese partner Chugai Pharmaceutical have said no causal relationship has been established between Tamiflu and neuropsychiatric symptoms, and doctors say influenza itself can cause abnormal behaviour.
Tamiflu, known generically as oseltamivir, is widely prescribed in Japan. Chugai estimates some 35 million people have taken the drug, accounting for around 70 per cent of the world’s Tamiflu consumption.